Alert archive / Michigan / Special Weather Statements in 2018
Special Weather Statement, NWS Marquette, MI
NWS Marquette, MI issued this special weather statement at Jul 13, 2018, 2:21 AM EDT for Schoolcraft County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 2:21 AM EDT (06:21 UTC)
- Expired
- Jul 13, 2018, 3:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 129 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
203
WWUS83 KMQT 130621
SPSMQT
Special Weather Statement
National Weather Service Marquette MI
221 AM EDT FRI JUL 13 2018
MIZ014-130700-
Southern Schoolcraft MI-
221 AM EDT FRI JUL 13 2018
...SPECIAL WEATHER STATEMENT...
At 219 AM EDT, Doppler radar was tracking a strong thunderstorm
near Thompson, moving northeast at 45 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Manistique, M-94 between Steuben and Manistique, Blaney Park,
Thompson, Indian Lake State Park and Gulliver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4597 8589 4595 8592 4591 8591 4587 8600
4588 8619 4577 8627 4594 8649 4605 8649
4621 8614 4622 8601 4614 8586 4597 8586
TIME...MOT...LOC 0619Z 225DEG 37KT 4593 8629
$$
JLAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this special weather statement went out at Jul 13, 1:39 AM EDT, 42 minutes earlier.
Area forecast discussion, Jul 13, 1:39 AM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Marquette MI 139 AM EDT Fri Jul 13 2018 .SHORT TERM...(This evening through Friday) Issued at 413 PM EDT THU JUL 12 2018 Main concern this forecast period will be the strong to severe thunderstorm potential late this afternoon into this evening. Additionally, a moderate to high swim risk is expected for Friday morning. Tonight: Lingering cloud cover throughout the day has helped to keep much of the Upper Peninsula more stable through much of the afternoon hours. The main issue will be the potential instability/break in the cloud cover sliding into the far western portion of the area. This may lead to an uptick in the instability over the west half of the U.P. late this afternoon into this evening. In fact the meso-analysis this afternoon is showing a nose of 1000 J/kg of CAPE working into the aforementioned area. The initial weak cold front draped across the area may touch off scattered showers and thunderstorms as it begins to shift east. Some of the storms, mainly along the WI border, could become strong on more of an isolated basis. Any threat from those would be gusty winds and small hail. Farther away from the WI border, the atmosphere has had a tough time recovering from early day convection; therefore, the potential for severe weather will decrease farther away from the WI border. Any thunderstorms that develop will have the potential to produce heavy rainfall as PWAT values are running around 1.5 to 2 inches with dewpoint reading in the mid to upper 60s to around 70. Overnight, the front/re-enforcing cold front will shift to the southeast half of the area before stalling. This will push any scattered showers and thunderstorm potential toward the east half and along Lake Michigan; however, any severe weather threat will diminish overnight. Friday: The cold front will very slowly continue to shift off to the south and east; however, it will be in close enough proximity to keep scattered shower and thunderstorms over the southeastern portions of the area. Instability looks to be fairly weak, generally around 500-750 J/kg across the east half, so not expecting severe weather at this time. Shear will be similar to this afternoon and evening around 20 to 30 knots. No overly impressive for very organized severe weather potential. Otherwise, expect a bit more sunshine over the northwest half of the area, which will help temperatures to increase into the mid to upper 70s for most locations, with a few 80 degree readings possible. A moderate to high swim risk is expected across Southern Schoolcraft county Friday morning on the aforementioned gusty southerly winds. A Beach Hazard Statement may be needed for Friday morning. .LONG TERM...(Friday night through Thursday) Issued at 404 PM EDT THU JUL 12 2018 Over the last few days, medium range models have maintained decent consistency on the N American pattern heading into and thru next week, particularly as it relates to weather conditions over the Upper Lakes. One vigorous shortwave is currently approaching Hudson Bay. Next vigorous shortwave that will be tracking across Canada is currently over northern British Columbia. This wave will close off into a mid-level low over northern Saskatchewan/northern Manitoba this weekend before reaching southern Hudson Bay/far northern Ontario Mon/Tue. For this time range, there has been good overall model consistency in showing associated cold front passing late Sun into early Mon. This front will bring the next chc of pcpn Sun aftn into Mon morning. Prior to the fropa, very warm conditions will prevail thru the weekend. After fropa, height falls of around 130m at 500mb from Sun aftn to Tue morning will support a good push of cooler/drier air into the area for Mon/Tue. There is considerably more uncertainty in the progression/amplitude of shortwaves heading into mid/late next week, but there is a general signal for a potential wave to pass late Wed/Thu, providing another chc of pcpn at that time. Otherwise, as was the case earlier this week, there still appears to be a tendency for mean troffing to set up roughly in the Hudson Bay to Great Lakes region during next week into the following week per GFS/CMC ensembles. In addition, for quite some time now, The CFSv2 ensemble mean has consistently carried this troffing/cooler pattern for the Upper Lakes thru late July into early Aug. So, late July/early Aug should feature temps more often close to normal or a little blo normal rather than above normal. Beginning Fri night thru Sat night...a shra/tsra may linger over s central Upper MI Fri evening in association with departing frontal boundary; otherwise, dry weather will prevail as weak high pres drifts across the western Great Lakes. The NAM and the high res NAM window indicate potential of convection forming on the lake breeze convergence zone over eastern Upper MI Sat aftn. Given the ongoing dryness in that area, limiting evapotranspiration, don't think that will materialize. Will be a very warm day Sat as temps push 90F away from lake breeze cooling. Heading into Sun/Mon, as previously mentioned, mid-level low will be tracking e to southern Hudson Bay/far northern Ontario with associated cold front passing Sun night/early Mon. Overall, models have trended toward a weaker pcpn signal with this fropa over the last few days, probably due to the now weak flow/low-level moisture transport ahead of the front. Will carry chc pops, spreading/ending from w to e, in the Sun aftn to Mon morning time frame. Much cooler/drier air will spread into the area after fropa, particularly by Tue in the wake of a dry, secondary cold fropa associated with a weak shortwave rotating thru the Upper Lakes around the mid-level low to the n. Max temps Tue should generally be around 70F n to mid 70s s. Will be cooler close to Lake Superior at locations where nw winds have a long fetch across the lake. As alluded to above, there is considerably more uncertainty in the progression/amplitude of shortwaves that may affect the Upper Lakes mid to late next week. However, there is a general signal for a shortwave/cold front to pass thru the area late Wed/Thu. Small chc of shra will be included at that time. Temps shouldn't stray far from mid July normals both days. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 139 AM EDT FRI JUL 13 2018 VFR conditions will continue at all sites through the period. Only exception will be at CMX as moist onshore flow could advect some marine fog in and have MVFR conditions early this morning for this. IWD and SAW could get clipped with some showers early this morning and have VCSH to cover this. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 413 PM EDT THU JUL 12 2018 Convection that slid across Lake Superior early in the day has led to widespread fog development on Lake Superior and it will likely be tough to diminish the fog until a cold front passes tonight into Friday morning. Winds ahead of the cold front will be in the 15 to 25 knot range out of the south before shifting to the west to west- northwest behind the front on Friday. Otherwise, Friday night into early next week, winds will diminish and remain at or below 15 knots. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...KEC LONG TERM...Rolfson AVIATION...07 MARINE...KEC
Hazardous weather outlook, Jul 12, 4:46 PM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 446 PM EDT Thu Jul 12 2018 MIZ001>007-009>013-084-085-131200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 446 PM EDT Thu Jul 12 2018 /346 PM CDT Thu Jul 12 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Isolated to scattered thunderstorms are expected to develop this evening, except over the Keweenaw Peninsula. An isolated severe storm is possible, producing large hail and damaging winds. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms are expected over central Upper Michigan on Friday, but mainly across the south central. Thunderstorms are possible Sunday afternoon into Monday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. MIZ014-131200- Southern Schoolcraft- 446 PM EDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight There is a moderate swim risk for the Lake Michigan beaches through the evening. Scattered thunderstorms are expected to develop this evening. An isolated severe storm is possible, producing large hail and damaging winds. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a high swim risk Friday for the Lake Michigan beaches, especially during the morning. Isolated to scattered thunderstorms are expected Friday. Thunderstorms are possible Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports at our webpage, Facebook page, or on Twitter. LSZ162-240>251-263>267-131200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 446 PM EDT Thu Jul 12 2018 /346 PM CDT Thu Jul 12 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Areas of fog over mainly western and central Lake Superior will be locally dense. Thunderstorms are possible tonight over portions of eastern Lake Superior. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas of fog over mainly the east half of Lake Superior on Friday may be locally dense during the morning. The areas of fog will gradually dissipate through the afternoon. Thunderstorms are possible over far eastern Lake Superior Friday morning. Thunderstorms are possible Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-131200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 446 PM EDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Scattered thunderstorms are expected to develop this evening. An isolated severe storm is possible, producing large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms are expected Friday. Thunderstorms are possible Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
In the hours before
Special weather statement, Jul 13, 12:55 AM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Marquette MI
1255 AM EDT FRI JUL 13 2018
MIZ012-013-130545-
Delta MI-Menominee MI-
1255 AM EDT FRI JUL 13 2018
...SPECIAL WEATHER STATEMENT...
At 1253 AM EDT/1153 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Hermansville to 8
miles northeast of Wausaukee. Movement was east at 50 mph.
Winds in excess of 30 mph and frequent lightning will be possible
with these storms.
Locations impacted include...
Escanaba, Gladstone, Rapid River, Stephenson, Powers, La Branche,
Cedar River, Hermansville, Bagley, Ford River, Wilson and Spalding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4532 8766 4539 8769 4535 8776 4535 8789
4550 8779 4556 8783 4556 8779 4561 8778
4565 8783 4568 8778 4572 8779 4573 8770
4590 8769 4590 8762 4593 8761 4593 8687
4541 8726 4541 8735 4530 8744
TIME...MOT...LOC 0453Z 260DEG 41KT 4576 8756 4546 8784
JLASpecial weather statement, Jul 13, 1:21 AM EDT, 1 hour before
Special Weather Statement
National Weather Service Marquette MI
121 AM EDT FRI JUL 13 2018
MIZ012-013-130600-
Delta MI-Menominee MI-
121 AM EDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA AND
NORTHEASTERN MENOMINEE COUNTIES UNTIL 200 AM EDT/100 AM CDT/...
At 120 AM EDT/1220 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Gladstone, or near Escanaba, moving east at 20 mph.
Additional stronger storms were located near Schaeffer and La
Branche, also moving east at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Escanaba, Gladstone, Rapid River, Rock, La Branche, U.S. 41 between
Trenary and Rapid River, Ford River, Wilson, Bark River, Brampton,
Whitney and Cornell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4571 8758 4599 8757 4598 8725 4607 8724
4613 8696 4565 8692
TIME...MOT...LOC 0520Z 262DEG 18KT 4583 8714
JLASpecial weather statement, Jul 13, 1:49 AM EDT, 32 minutes before
Special Weather Statement
National Weather Service Marquette MI
149 AM EDT FRI JUL 13 2018
MIZ013-014-130645-
Southern Schoolcraft MI-Delta MI-
149 AM EDT FRI JUL 13 2018
...SPECIAL WEATHER STATEMENT...
At 148 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Nahma to 11 miles east of
Escanaba. Movement was east at 25 mph.
Half inch hail and winds in excess of 30 mph and frequent
lightning will be possible with these storms.
Locations impacted include...
Escanaba, Gladstone, Rapid River, Nahma, Garden, Garden Corners,
Point Detour, Isabella, Fayette, Ford River, Ensign and Chicago Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4563 8681 4565 8682 4564 8684 4568 8716
4599 8702 4613 8635 4571 8637 4566 8649
4559 8652
TIME...MOT...LOC 0548Z 262DEG 22KT 4594 8673 4570 8686
JLASpecial weather statement, Jul 13, 2:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Marquette MI
221 AM EDT FRI JUL 13 2018
MIZ014-130700-
Southern Schoolcraft MI-
221 AM EDT FRI JUL 13 2018
...SPECIAL WEATHER STATEMENT...
At 219 AM EDT, Doppler radar was tracking a strong thunderstorm
near Thompson, moving northeast at 45 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Manistique, M-94 between Steuben and Manistique, Blaney Park,
Thompson, Indian Lake State Park and Gulliver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4597 8589 4595 8592 4591 8591 4587 8600
4588 8619 4577 8627 4594 8649 4605 8649
4621 8614 4622 8601 4614 8586 4597 8586
TIME...MOT...LOC 0619Z 225DEG 37KT 4593 8629
JLAThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:55 AM EDT | Special Weather Statement | MQT | Menominee | 50 min |
| Jul 13, 1:21 AM EDT | Special Weather Statement | MQT | Delta | 39 min |
| Jul 13, 1:49 AM EDT | Special Weather Statement | MQT | Delta | 56 min |
| Jul 13, 4:57 AM EDT | Beach Hazards Statement | MQT | Schoolcraft | 9 hr |
Nearby
Special Weather Statements in Michigan, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.